Monsanto Roundup Lawsuit

Monday, February 19, 2007

I was hooked on happy pills


I was hooked on happy pills

Kirsty Morrison was on one of the Tube trains hit by terrorist bombs on July 7, 2005. Tormented by flashbacks, she was prescribed antidepressants - and that's when her problems really began.

ON the morning of July 7, 2005, I stepped on to a Piccadilly Line Tube train and began my regular subterranean journey across London. Little did I know that this was to be the start of a journey that has not yet found its end. It was the Tube train on which a 19-year-old man decided to blow himself up, killing 26 innocent people and injuring hundreds of others.

I was one of the 'lucky' ones. I was physically unscathed and walked away from that scene of devastation intact, or so I thought. The psychological injuries were buried deep within my brain and went unnoticed for weeks. Something in my mind had snapped during those 30 long minutes buried in a dark, smoke-filled carriage. The moment responsible for the lasting damage was a split second in which I had thought I might die. I contained the turmoil for two months, but finally it escaped, exploding and screaming in the middle of the night. The horrors emerged and took over my days. I sat at home trembling, unable to sleep, eat or work.

I started to see a psychiatrist who diagnosed me with post- traumatic stress disorder (PTSD). He explained the mechanisms inside my head that were causing the chaos. With comprehension came relief - I couldn't stop it, but I could, at least, understand.

Initially, I hoped it would pass within weeks. But for two months, I was unable to work. Then my shrink dropped the bombshell. "It will be at least a year until you get back to your old self; and even then, you might not be the same," he said. He suggested that perhaps I should try some antidepressants. "Your brain will sort itself out in the background and they will take away the pain," he said. I contemplated for a week, then succumbed to the temptation of a quick-fix solution.

The pressure was on to get back to work and I was desperate to retrieve a semblance of normality. His professional opinion was swallowed without question along with a daily dose of 20mg of Citalopram, one of a group of drugs called selective serotonin re-uptake inhibitors (SSRIs), which includes Prozac and Seroxat. Naively, I was hoping to be bouncing off the walls within weeks. Instead, I was plunged into life-questioning darkness.

Later, I read that this can be common during the first weeks of taking SSRIs; some people even try to kill themselves. I mentioned it to my shrink. He thought it was unrelated.

One year on and an anniversary later, I felt in control of my life and ready to ditch the drugs. The side effects had been minimal, but I wouldn't feel that I had won this fight until I was doing it unaided. "Take it slowly, " everyone said, "you can't just suddenly stop." Over three long months, I cut down by five milligrams at a time. Each reduction was followed by an identical cycle. Two weeks of nothing, then an exponential week of spiralling mania.

I was then plummeted into two familiar weeks of self-loathing and misery. My own little manic-depressive cycle, condensed into less than a month.

Initially, I thought that the PTSD was back, but my GP was reassuring. " It could be a recurrence, but it is more likely to be the side effects of reducing the medication," he said.

The only advice that he had to offer was to increase the dose if it all became too much. But the decision had been made - I was on this road to stay, and a diversion into the sunshine was never an option. So, sticking to the lowered dose, I battened down the hatches and waited for the storm to pass.

Eventually, the clouds lifted and stability returned to my battered brain. Three five-milligram reductions later, I was shattered but undeterred. The time had come to hit zero.

I took my last pill and waited with trepidation. I had no idea of what was to come - no one had ever warned me. Two weeks went by and I nervously wondered whether I had already been through the worst. Quietly, though, the heavy head returned and I sensed the drug-fuelled apathy. There was going to be a final hurdle after all.

On the Monday, I began to feel weary and cold, and the chill found its way to my bones. I couldn't concentrate or keep still; I was shivering to my core. The week continued with lethargy and exhaustion and my appetite started to fade. On Wednesday night, I woke suddenly, startled by a shudder. It was freezing and dark and my body was convulsed with fitful shakes. I hauled myself out of bed and piled on the layers - jumpers, socks and even a hat. I turned the heating up high and flung a blanket over my bed, all to no avail. This was the cold turkey of heroin addicts; it felt like a scene from a movie. Eventually, it subsided, but it was quickly replaced with biting nausea. I forced myself from my nest, staggered to the bathroom and was violently sick.

I warmed up slowly over the next few days, but the nausea and fatigue remained. I was snappy and irritable. My head thumped with relentless pain. When I moved, it took me a moment to catch up. I forced myself to eat, although I had no urge, but usually it passed through me without touching the sides.

There was small comfort. They were clearly not caused by PTSD. It was not a recurrence - it was my body in shock, trying to cope without the presence of the drugs.

My curiosity got the better of me and I wanted to know whether others had been through the same. If so, how many, and why had I not been warned? When I examined the information leaflet, I found it listed reams of possible side effects when taking the drugs, but only a scant few lines warning of 'mild' withdrawal symptoms such as headaches, dizziness and nausea. There was no detailed guidance, either, on how to come off them.

The potential side effects caused by coming off Seroxat are well documented. In a Panorama programme in 2000, Dr David Healy, an expert on Seroxat, said: "If they (SSRIs) aren't the right drug for you, they can cause problems. They can make you suicidal, or throw you into a state of mental turmoil. And even if they are the right drugs for you, in some cases they can leave you hooked."

The makers of Seroxat, GlaxoSmithKline, deny that the drug is addictive, but their patient leaflet does contain a detailed warning about possible withdrawal symptoms.

Professor David Taylor is head of pharmacy at the Maudsley Hospital and runs a national medication helpline. From statistics gathered over the past 10 years, he has become convinced that all antidepressants cause some level of withdrawal. A controlled study in 2000, by Dr David Michelson of Lilly Research Laboratories, showed that the incidence of SSRI discontinuation syndrome ranged from between 35% and 86%. Taylor admits that it is difficult to get accurate figures since many cases go unreported, but he believes it is more than 50% for some drugs.

He said that one of the key reasons for this lack of information is that, in order to be granted a licence, manufacturers are only obliged to study any side effects that occur while taking the medication. Hence, nine out of 10 clinical trials do not look at the effects of stopping the medication, despite the fact that they can be far more distressing for patients than the ones that they warn about.

When I contacted Professor Taylor's helpline, they reassured me that my symptoms were "completely normal" when coming off SSRIs. They said that doctors could be wary of talking about withdrawal in case it put people off taking medication that could help them.

Professor Taylor says there is truth in this, but he thinks that there is also a lack of awareness. He believes that "patients should be allowed to weigh up the benefits for themselves".

He stresses that withdrawal "can be extremely unpleasant, especially when people are exposed without any prior warning".

He thinks that the lack of information is because of pharmaceutical firms' incompetence rather than an effort to hide the facts. When SSRIs were launched, he told me, there was no research into withdrawal. When problems were identified, he says, "we just didn't shout loud enough".

Three weeks on and I hope that I am through the worst of it. But the exhaustion continues and I still can't hold down much food. I can't say whether I would have taken Citalopram had I been told of the risks.

Neither do I know whether it helped me in my recovery from PTSD. What I do know is that I would rather have been made aware of all the risks before I decided to put those pills into my mouth.

Your faith in their hands